Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 220, NWS Sioux Falls, SD

June 13, 2001Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 8:59 PM CDT for Nobles County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2001, 8:59 PM CDT (01:59 UTC)
Expired
Jun 13, 2001, 9:15 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nobles County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC5 hr
Jun 13, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
3.1
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS53 KFSD 140159
SVRFSD
MNC105-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 915 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ROUND LAKE...OR ABOUT 10
  MILES SOUTH OF WORTHINGTON...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUND LAKE AROUND 905 PM CDT

SPOTTERS REPORTED 60 MPH WINDS 2 MILES SOUTH OF ROUND LAKE IN 
NORTHERN IOWA AT 855 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4351 9568 4351 9548 4358 9547 4371 9548

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 1 hour 29 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTTornado WarningFSDLincoln35 min
Jun 13, 7:41 PM CDTTornado WarningFSDLincoln, Lyon34 min
Jun 13, 8:14 PM CDTTornado WarningFSDLyon31 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone29 min
Jun 13, 8:39 PM CDTTornado WarningFSDLincoln, Lyon36 min
Jun 13, 8:58 PM CDTTornado WarningFSDJackson32 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles24 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDMurray24 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDRock25 min
Jun 13, 9:21 PM CDTTornado WarningFSDCottonwood, Jackson24 min
Jun 13, 9:32 PM CDTSevere Thunderstorm WarningFSDPipestone28 min
Jun 13, 9:44 PM CDTSevere Thunderstorm WarningFSDRock16 min
Jun 13, 9:48 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 13, 10:02 PM CDTSevere Thunderstorm WarningFSDPipestone28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.